Q: Depakote, Effexor and Adderal

hello dr. phelps,
i have been diagnosed with bipolar disorder, although my doctor and i can't agree about whether i'm bipolar i, bipolar ii, rapid cycling, or cyclothymia.  i certainly do have a highly rapid cyclical course (complete with mixed symptoms before i was put on mood stabilizers).  the trouble is, my mood would shift so rapidly that i did not fulfill the requirements of bipolar i or ii, although my symptoms were just as severe.  they just shifted (never euthymic) every couple of days.  what do you make of that?



thankfully, i was eventually (after many failed treatments) put on mood stabilizers.  i'm on 3000 mg depakote, which calms me down a great deal.  i hate lithium because of side effects and won't take it.  so my doctor tried zyprexa next, which further stabilized my mood.  we eventually switched to seroquel because of weight gain.  i was still cycling moderately, and was tried on lamictal 200 mg, with good results.



only problem, i was left with debilitating depression,even after months on the mood stabilizers.  we tried efffexor xr at 375 mg without a strong effect.  here's the clicker,  my doctor was brave enough to add adderall (a stiimulant) 30 mg tid.  i responded quite nicely.  i still feel somewhat revved up, but i haven't been cycling.  since i always want information about by disorder, i'm interested in your opinion.  am i headed for trouble?



summary



depakote  3000 mg hs

lamictal  100 mg bid

seroquel  100 mg am and 200 mg hs

effexor xr  375 mg am

adderall  30 mg tid



thanks for your time,



bob 

Dear Bob -- 
Interesting, and it sounds like you and your pdoc' are doing nicely together, so I wouldn't want to presume to have much to add without the information she/he has about you.  I don't see "heading for trouble" as such unless you find yourself cycling, especially if it increases over time.  If you've read much of my stuff you've probably seen that I'm really phobic about antidepressants generally, in bipolar disorder.  I don't have but one or two patients who are on one continuously and doing well (and I do have a lot of folks on mood stabilizers doing well!).  And I still worry about them.  But the proof is in the pudding: if you're doing well, and not cycling,  there's no direct evidence of a need to worry.  

Dr. Phelps 


Published March, 2001